Alert archive / New York / Special Weather Statements in 2024

Special Weather Statement, NWS Buffalo, NY

August 9, 2024Erie County, New York

NWS Buffalo, NY issued this special weather statement at Aug 9, 2024, 10:49 AM EDT for Erie County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2024, 10:49 AM EDT (14:49 UTC)
Expired
Aug 9, 2024, 11:45 AM EDT
In force
56 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS81 KBUF 091449
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Fri Aug 9 2024

NYZ001-002-010-011-019-020-085-091545-
Chautauqua-Cattaraugus-Southern Erie-Orleans-Genesee-Niagara-Northern
Erie-
1049 AM EDT Fri Aug 9 2024

...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...CENTRAL ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS...NORTHEASTERN CHAUTAUQUA
AND NORTHWESTERN GENESEE COUNTIES...

At 1044 AM EDT, a band of heavy rain was located over Evangola State 
Park extending northeastward over the Buffalo Southtowns, the City 
of Buffalo and out towards Clarence and Medina, moving northeast at 
5 mph. Heavy rain may cause ponding of water in poor drainage areas.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg,
East Aurora, Medina, Williamsville, Darien Lakes State Park, Evans,
Elma, and Eden.

This includes Interstate 90 between exits 48A and 59.
 
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4247 7947 4253 7939 4259 7919 4272 7909
      4280 7892 4284 7893 4293 7890 4328 7839
      4312 7808 4287 7845 4287 7849 4284 7849
      4228 7929
TIME...MOT...LOC 1444Z 231DEG 9KT 4258 7913 

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 7:10 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 7:10 AM EDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
710 AM EDT Fri Aug 9 2024

.SYNOPSIS...
Remnants of Debby will bring locally heavy rainfall to the area
through Friday evening. The region will quickly dry out from west to
east tonight, with a period of dry weather for Saturday. It will
turn cooler with periods of lake effect rain Saturday evening
through Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A closed mid-level low north of Lake Superior interacting with
the remnants of TD Debby will impact the area today. As this
interactions occur, large scale ascent and deep tropical moisture
(PW values over 2.0 inches) surging north will lead to the potential
for locally heavy rainfall through this evening.

With this update...there have been some changes to the Flood Watch.
Have expanded west to cover all of WNY, except Chautauqua Co. This
is due to a potential convergence boundary advertised to set up
across WNY, and overall recent hi-res model guidance. As the low-
level forcing increases early this morning, we should see increasing
coverage of showers. Some of which will become moderate to heavy at
times. As the low from Debby nears late this morning...the heaviest
of the precipitation will occur cross WNY, then wind down this
afternoon as it departs off to our northeast. For our eastern
counties, it will take a better part of the day before
precipitation comes to an end by this evening.

Overall...we are still looking at 1.5-3" across our CWA with
localized higher amounts, especially from the S. Tier through
the Finger Lakes region northeast into the North Country. With
that said...WPC has maintain the SLGT/MDT risk for Excessive
Rainfall with minor changes overall. Last but not least...SPC
continues to show a Marginal risk for severe thunderstorms
through this afternoon from the Finger lakes east. Isolated
thunderstorms, capable of damaging wind gusts are possible. Due
to the location and track of Debby, the tornado threat is higher
across the Capitol Region and downstate areas.

Otherwise...given the soppy air mass engulfing the region it
will feel quite muggy today. Highs will be found in the 70s to
near 80F in spots.

Tonight...as the remnants of Debbie departs off to our
northeast we will see a general drying trend. It will also turn
cooler behind the cold front with H850T's falling into the
single digits through Saturday.

Lows will be found in the 50s to low 60s by sunrise Saturday.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level trough will settle across the Great Lakes region this
weekend, bringing cooler weather with periodic chances for rain
showers. 850mb temperatures dropping to around +7C will support lake
effect rain showers, especially when there is synoptic moisture
available from any shortwaves embedded in the larger trough.

It will breezy and on the cool side with high temperatures in the
upper 60s to mid 70s during the weekend. Mainly rain-free during
Saturday morning with a chance of some lake effect showers
developing east of Lake Erie Saturday afternoon. Showers will expand
in coverage east/northeast of both lakes Saturday night as a
synoptic moisture increases in advance of the trough axis. The
trough axis will then move across the region Sunday, bringing a
chance of showers and possibly a thunderstorm at all locations by
Sunday afternoon. Showers will transition back to only lake effect
rain showers east and northeast of the lakes Sunday night. Ample
lake induced instability to support an isolated thunderstorm in lake
effect rain showers.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A longwave trough will remain in place across Eastern Canada and New
England during the period. With our region located on the back of
the trough, it will be mainly rain free with only small chances for
some lingering lake effect rain showers on Monday. Can't rule out
scattered showers later in the period, but too low confidence to
include given uncertainty in the timing of subtle shortwaves
embedded within this trough. Temperatures throughout much of next
week will average near normal with highs in the upper 70s to low 80s.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
Remnants of Debby will bring deteriorating conditons this morning at
area terminals. Expect VFR cigs to lower to MVFR with at times IFR
conditions developing across the higher terrain and within the
heavier precipitation.

As the low from Debby passes by this afternoon...the steadier
heavier precipitation will begin to pull away and then wind down
with improvements for western terminals. Eastern terminals to
include KART will continue to see MVFR to IFR conditions through
atleast the first half of the evening.

Tonight...all area terminals will see improvements with a return to
VFR as the remnant low tracks northeast away from the region.

Outlook...
Saturday...Mainly VFR.

Saturday night through Monday...MVFR/VFR with chance of showers, and
embedded oscillating bands of lake effect rain.

Tuesday...Mainly VFR.

&&

.MARINE...
TD Debby will approach the region today with light to moderate
breezes on the lakes. It will also bring increasing chances for
showers and thunderstorms some of which could produce heavy
rain. As the low passes and begins to pull away a strong cold
front will then cross the lakes causing winds to quickly turn
westerly and strengthen by this evening. This will produce SCA
conditions on both lakes. SCAs have been issued which last
through the day Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch until 5 PM EDT this afternoon for NYZ001>003-
     010>013-020-021-085.
     Flood Watch through Saturday morning for NYZ004>008-014.
MARINE...Small Craft Advisory from 5 PM this afternoon to 7 PM EDT
         Sunday for LEZ040-041.
         Small Craft Advisory from 8 PM this evening to 11 PM
         EDT Sunday for LOZ042-043.
         Small Craft Advisory from 11 PM this evening to 2 AM EDT
         Monday for LOZ044-045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Aug 9, 4:46 AM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
446 AM EDT Fri Aug 9 2024

NYZ001>003-010>013-020-021-085-100900-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Cattaraugus-Allegany-Southern Erie-
446 AM EDT Fri Aug 9 2024

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-100900-
Chautauqua-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There's a small risk that heavy rainfall will cause localized
flooding today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-100900-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
446 AM EDT Fri Aug 9 2024

...FLOOD WATCH REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
SATURDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There's a marginal risk for severe weather with strong gusty winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-043-062-063-100900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-SLZ022-024-100900-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
446 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

There's a marginal risk thunderstorms will produce strong gusty winds
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Apffel

In the hours before

Special weather statement, Aug 9, 10:49 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1049 AM EDT Fri Aug 9 2024

NYZ001-002-010-011-019-020-085-091545-
Chautauqua-Cattaraugus-Southern Erie-Orleans-Genesee-Niagara-Northern
Erie-
1049 AM EDT Fri Aug 9 2024

...HEAVY RAIN WILL AFFECT NORTHWESTERN CATTARAUGUS...CENTRAL ERIE...
SOUTHEASTERN NIAGARA...SOUTHWESTERN ORLEANS...NORTHEASTERN CHAUTAUQUA
AND NORTHWESTERN GENESEE COUNTIES...

At 1044 AM EDT, a band of heavy rain was located over Evangola State
Park extending northeastward over the Buffalo Southtowns, the City
of Buffalo and out towards Clarence and Medina, moving northeast at
5 mph. Heavy rain may cause ponding of water in poor drainage areas.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Dunkirk, Fredonia, Lancaster, Hamburg,
East Aurora, Medina, Williamsville, Darien Lakes State Park, Evans,
Elma, and Eden.

This includes Interstate 90 between exits 48A and 59.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4247 7947 4253 7939 4259 7919 4272 7909
      4280 7892 4284 7893 4293 7890 4328 7839
      4312 7808 4287 7845 4287 7849 4284 7849
      4228 7929
TIME...MOT...LOC 1444Z 231DEG 9KT 4258 7913

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:45 AM EDTSmall Craft AdvisoryBUF71 hr
Aug 9, 8:42 AM EDTAreal Flood WarningBUFAllegany6 hr
Aug 9, 9:56 AM EDTAreal Flood WarningBUFAllegany, Livingston, Monroe, Ontario, Wayne9 hr
Aug 9, 11:14 AM EDTFlash Flood Warning EmergencyBUFAllegany6 hr
Aug 9, 11:55 AM EDTSpecial Weather StatementBUFErie50 min
Aug 9, 12:22 PM EDTFlash Flood WarningBUFOntario4 hr
Aug 9, 12:55 PM EDTAreal Flood WarningBUFCayuga, Oswego8 hr
Aug 9, 1:25 PM EDTSpecial Weather StatementBUFCayuga35 min
Aug 9, 1:41 PM EDTFlash Flood WarningBUFCayuga, Ontario, Oswego, Wayne4 hr
Aug 9, 1:43 PM EDTWind AdvisoryBUFJefferson, Lewis, Oswego5 hr
Aug 9, 1:52 PM EDTAreal Flood WarningBUFJefferson, Lewis, Oswego8 hr
Aug 9, 2:51 PM EDTFlash Flood WarningBUFJefferson, Oswego4 hr
Aug 9, 3:00 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego60 min
Aug 9, 3:50 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego85 min
Aug 9, 4:56 PM EDTBeach Hazards StatementBUFCayuga, Chautauqua, Erie, Jefferson, Monroe, Niagara and 3 more60 hr

Nearby

Special Weather Statements in New York, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.